Alert archive / Washington / Winter Storm Warnings in 2011
Winter Storm Warning 12, NWS Spokane, WA
NWS Spokane, WA issued this winter storm warning at May 16, 2011, 6:50 PM PDT for Ferry County, Okanogan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2011, 6:50 PM PDT (01:50 UTC)
- Expired
- May 16, 2011, 10:18 PM PDT
- In force
- 3 hr
- Issued by
- NWS Spokane, WA
Counties Ferry County, WA, Okanogan County, WA
The radar
The Spokane radar (KOTX), 145 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
908 WWUS46 KOTX 170150 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 650 PM PDT MON MAY 16 2011 ...SNOW TO CONTINUE OVER SHERMAN PASS THIS EVENING... A SLOW MOVING LOW PRESSURE SYSTEM BROUGHT A BAND OF HEAVY SNOW OVER SHERMAN PASS THIS AFTERNOON WITH AN ESTIMATED 3 TO 5 INCHES OF SNOW ACCUMULATION. LIGHT TO MODERATE SNOW WILL CONTINUE INTO THIS EVENING BEFORE TAPERING OFF OVERNIGHT. WAZ038-170600- /O.NEW.KOTX.WS.W.0012.110517T0150Z-110517T0600Z/ OKANOGAN HIGHLANDS- INCLUDING THE FOLLOWING LOCATIONS...SHERMAN PASS 650 PM PDT MON MAY 16 2011 ...WINTER STORM WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING ABOVE 5000 FEET... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER STORM WARNING ABOVE 5000 FEET FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. * SNOW ACCUMULATIONS: ADDITIONAL SNOW ACCUMULATION 1 TO 2 INCHES ABOVE 4500 FEET. STORM TOTAL SNOW ACCUMULATION 4 TO 7 INCHES ABOVE 5000 FEET. * ELEVATION: ABOVE 5000 FEET. * TIMING: THROUGH THIS EVENING. * LOCATIONS INCLUDE: SHERMAN PASS * WINDS: WEST 5 TO 10 MPH. * IMPACTS: TRAVEL WILL BE DIFFICULT ON HIGHWAY 20 OVER SHERMAN PASS WITH SNOW COVERED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SIGNIFICANT AMOUNTS OF SNOW ARE EXPECTED OR OCCURRING. SNOW ACCUMULATIONS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$
1 follow-up statement
347 WWUS46 KOTX 170518 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 1018 PM PDT MON MAY 16 2011 WAZ038-170630- /O.CAN.KOTX.WS.W.0012.000000T0000Z-110517T0600Z/ OKANOGAN HIGHLANDS- INCLUDING THE FOLLOWING LOCATIONS...SHERMAN PASS 1018 PM PDT MON MAY 16 2011 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WINTER STORM WARNING. MOUNTAIN SNOW HAS TAPERED OFF WITH ONLY SCATTERED SNOW SHOWERS EXPECTED FOR THE REST OF TONIGHT IN THE OKANOGAN HIGHLANDS. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this winter storm warning went out at May 16, 6:29 PM PDT, 21 minutes earlier.
Area forecast discussion, May 16, 6:29 PM PDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 629 PM PDT MON MAY 16 2011 .SYNOPSIS... A MOIST AND SLOW MOVING PACIFIC FRONTAL SYSTEM WILL BRING RAIN AND HIGH MOUNTAIN SNOW TO THE REGION INTO TONIGHT. UNSETTLED CONDITIONS FEATURING SCATTERED SHOWERS WILL CONTINUE THROUGH THE WEEK. TEMPERATURES WILL REMAIN COOLER THAN NORMAL THROUGH MID- WEEK AND THEN WARM TO NEAR NORMAL READINGS BY NEXT WEEKEND. && .DISCUSSION... THE FORECAST HAS BEEN UPDATED FOR THE REST OF TONIGHT BASED ON CURRENT SATELLITE AND RADAR TRENDS. AS OF 610 PM...A CIRCULATION CENTER WAS NOTED ON RADAR NEAR NORTHPORT...WHICH IS IN NORTHERN STEVENS COUNTY NEAR THE CANADIAN BORDER. THE 18Z NAM HAD A GOOD HANDLE ON THIS FEATURE AND TRACKS IT NORTHEAST INTO CANADA THIS EVENING. THIS MATCHES WELL WITH CURRENT TRENDS AND IS ACCEPTED. THUS SHOWERS WILL BE MOST PERSISTENT THIS EVENING NORTH OF SPOKANE NEAR THIS CIRCULATION...BRINGING SHOWERS TO PLACES LIKE COLVILLE AND SANDPOINT. SNOW ACCUMULATION LEVELS WILL BE ABOVE 4500-5000 FEET...INCLUDING HIGHWAY 20 OVER SHERMAN PASS WHERE WEB CAM THERE SHOWS ACCUMULATING SNOW ON THE ROADWAY. A SHORT TERM FORECAST WAS ISSUED TO ADDRESS THIS SITUATION. MEANWHILE...WEB CAMS AND SURFACE OBSERVATIONS OVER CENTRAL WASHINGTON SHOW THAT RAIN HAS ENDED IN PLACES LIKE OMAK AND WENATCHEE. THUS WITH THE LOW PULLING FURTHER AWAY FROM THESE AREAS DRY CONDITIONS SHOULD PERSIST INTO TONIGHT SO POPS WERE LOWERED IN THESE AREAS. MEANWHILE ISOLATED TO SCATTERED COVERAGE OF SHOWERS ALONG AND SOUTH OF INTERSTATE 90 WILL DECREASE INTO THIS EVENING DUE TO A COMBINATION OF THE SETTING SUN...AND THE LOW PULLING FURTHER AWAY. CONCERNING THE SLIGHT CHANCE OF THUNDERSTORMS IN THE BLUE MOUNTAINS...RADAR TRENDS AS WELL AS LAPS CAPE VALUES OF ONLY 200 J/KG SUPPORTED REMOVING THE SLIGHT CHANCE FROM THE FORECAST. FOR NOW NO CHANGES MADE TO CURRENT FLOOD WARNINGS AND WILL MONITOR TRENDS INTO THIS EVENING AND MAKE ANY FURTHER ADJUSTMENTS OR CHANGES AS NEEDED. JW && .AVIATION... 00Z TAFS...A LOW PRESSURE SYSTEM OVER EXTREME NE WASHINGTON WILL MOVE NORTH INTO CANADA TONIGHT. AREAS OF -RA WILL LINGER INTO THIS EVENING OVER NE WA/N IDAHO...IMPACTING KGEG/KSFF/KCOE WITH OCCASIONAL MVFR CIGS. SUN BREAKS HAS ALSO ALLOWED A FEW SHOWERS TO POP UP NEAR KPUW/KLWS BUT GIVEN ISOLATED COVERAGE WENT WITH VCSH IN TAFS. AS THE LOW PULLS AWAY TONIGHT SHOWERS WILL DECREASE AND WITH ABUNDANT LOW LEVEL MOISTURE PATCHY FOG IS POSSIBLE AT KGEG/KSFF/KCOE. ON TUESDAY AFTERNOON THE ATMOSPHERE WILL DESTABILIZE WITH AFTERNOON HEATING. AN ISOLATED THUNDERSTORM IS POSSIBLE OVER THE BLUE MOUNTAINS WITH A VERY SMALL CHANCE OF KPUW/KLWS TERMINALS BEING IMPACTED BY A THUNDERSTORM. KEAT/KMWH SHOULD STAY DRY WITH VFR CONDITIONS THROUGH 00Z WEDNESDAY. JW && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 37 59 41 65 41 68 / 50 20 20 20 10 10 COEUR D'ALENE 37 59 39 66 39 67 / 70 20 20 20 20 20 PULLMAN 37 58 40 61 40 65 / 20 40 30 30 20 20 LEWISTON 40 64 44 63 44 68 / 20 60 30 40 20 20 COLVILLE 37 64 39 67 43 75 / 70 30 20 20 20 10 SANDPOINT 39 58 39 65 40 67 / 80 30 20 20 20 30 KELLOGG 35 57 38 60 40 64 / 50 40 30 50 40 40 MOSES LAKE 37 63 40 69 42 74 / 20 20 20 10 10 0 WENATCHEE 41 63 43 67 46 72 / 10 20 20 20 10 0 OMAK 37 64 40 69 43 74 / 10 20 20 10 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
Hazardous weather outlook, May 16, 5:48 AM PDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 548 AM PDT MON MAY 16 2011 IDZ001>004-026-027-WAZ031>038-041>044-171300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 548 AM PDT MON MAY 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT RAPID MOUNTAIN SNOW MELT AND MODERATE RAIN WILL BRING INCREASING AMOUNTS OF WATER INTO MANY RIVER SYSTEMS. PLEASE REFERENCE CURRENT FLOOD WATCHES AND WARNINGS IN EFFECT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOUNTAIN SHOWERS WILL CONTINUE INTERMITTENTLY THROUGH MID-WEEK WITH TEMPERATURES REBOUNDING BACK TO NEAR SEASONAL NORMALS. THIS WILL KEEP AREA RIVERS AND STREAMS RUNNING HIGH THROUGH THE WEEK.
Nearby
Winter Storm Warnings in Washington, 2011Every winter storm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.